Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 37, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 7, 2018, 9:43 AM CDT for Martin County, Midland County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2018, 9:43 AM CDT (14:43 UTC)
- Expired
- Sep 7, 2018, 12:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 22 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 9:45 AM CDT | FLASH FLOOD | 2 Nw Midland, TX | RADIO OPERATOR REPORTED FLOODING OVER ROADS AND UP INTO SIDEWALKS AND FRONT YARDS AT THE INTERSECTION OF MIDKIFF RD. AND NEELY AVE. AND ACROSS TOWARDS GARFIELD ST. |
| Sep 7, 11:15 AM CDT | FLASH FLOOD | 3 Nw Midland, TX | MULTIPLE VEHICLES STRANDED AT VARIOUS INTERSECTIONS ALONG WADLEY AVE. |
| Sep 7, 11:33 AM CDT | FLASH FLOOD | 4 Wsw Midland, TX | HIGH WATER OVER HWY 191 AT LOOP 250. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088
WGUS54 KMAF 071443
FFWMAF
TXC317-329-071745-
/O.NEW.KMAF.FF.W.0037.180907T1443Z-180907T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
943 AM CDT FRI SEP 7 2018
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Northern Midland County in western Texas...
Southern Martin County in western Texas...
* Until 1245 PM CDT.
* At 940 AM CDT, trained weather spotters reported heavy rain is
causing flash flooding across the warned area. Heavy rain will
continue the next few hours with an additional 1 to 3 inches
possible.
* Some locations that will experience flooding include...
Midland, Odessa, Greenwood, Stanton, Midland International Air and
Space Port, Courtney, Cotton Flat, Warfield and Midland Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3209 10174 3208 10178 3198 10178 3189 10227
3200 10229 3208 10229 3209 10221 3217 10221
3217 10170
$$
291 follow-up statement
390
WGUS74 KMAF 071618
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
1118 AM CDT FRI SEP 7 2018
TXC317-329-071745-
/O.CON.KMAF.FF.W.0037.000000T0000Z-180907T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Midland TX-Martin TX-
1118 AM CDT FRI SEP 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
NORTHERN MIDLAND AND SOUTHERN MARTIN COUNTIES...
At 1116 AM CDT, flash flooding is occurring across the city of
Midland. All low spots are currently flooding. Several inches of
rain have already fallen and more is expected. Flash flooding is
already occurring.
Some locations that will experience flooding include...
Midland, Odessa, Greenwood, Stanton, Midland International Air and
Space Port, Courtney, Cotton Flat, Warfield and Midland Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3209 10174 3208 10178 3198 10178 3189 10227
3200 10229 3208 10229 3209 10221 3217 10221
3217 10170
$$
29What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 8:54 AM CDT, 49 minutes earlier.
Area forecast discussion, Sep 7, 8:54 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
854 AM CDT Fri Sep 7 2018
.UPDATE...
The threat for heavy rain and flash flooding will increase through
the day. A Flash Flood Watch has been issued through Saturday
morning.
&&
.PREV DISCUSSION... /issued 600 AM CDT Fri Sep 7 2018/
DISCUSSION...
See aviation discussion below.
AVIATION...
VFR with occasional MVFR conditions are expected at the west
Texas and southeast New Mexico terminals the next 24 hours in
occasional showers and thunderstorms and fog. Winds will generally
be north to northeast at 5 to 15 mph.
12
PREV DISCUSSION... /issued 327 AM CDT Fri Sep 7 2018/
DISCUSSION...
Have an upper ridge centered off the CA coast with a trough slowly
moving across the Central Plains. By Sunday the trough will have
passed east as the ridge slowly builds in from the west. By midweek
the ridge will become more established with warmer and drier
conditions expected for the region.
A cold front moved through yesterday... a north wind will continue
today and Saturday helping keeping temps down. Another day of below
normal temperatures due to widespread cloud cover and rain around
the area... looking for highs in the 70s and 80s. Slightly cooled
temps today and tonight. South wind and warmer temps return Sunday
with highs in the 80s with a few 90s. Warming trend continues
through middle of next week.
Recent wet pattern continues. This morning have had showers on
radar mainly across Brewster and Terrell counties with a few over
the Permian Basin. Pushed up pops a little today and tonight and
will go with widespread likely. Have discussed a Flash Flood Watch
with surrounding offices for tonight but going to hold off for now
as STP the last couple of days only shows heavy rain fell over
isolated areas. However MAF 00z sounding does have a high PW and do
have good low level moisture so locally heavy rain is possible as
some model depict... will highlight in the HWO. Did add moderate
rain to the grids tonight for Terrell... Brewster... and Pecos
counties. Lower pops on Saturday and Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 78 64 80 63 / 100 60 30 10
Carlsbad 81 62 83 61 / 60 50 20 0
Dryden 86 70 84 67 / 90 80 60 20
Fort Stockton 80 63 79 63 / 90 70 40 10
Guadalupe Pass 72 58 75 59 / 60 60 20 0
Hobbs 76 60 79 59 / 80 50 20 0
Marfa 75 59 73 56 / 80 70 40 10
Midland Intl Airport 80 63 81 64 / 90 60 30 10
Odessa 80 63 81 63 / 90 60 30 10
Wink 82 63 83 63 / 80 60 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Saturday morning for Andrews-Big Bend
Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Marfa
Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County and Upper Trans Pecos-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
rhluchanHazardous weather outlook, Sep 7, 3:18 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 318 AM CDT Fri Sep 7 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 318 AM CDT Fri Sep 7 2018 /218 AM MDT Fri Sep 7 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected across the region today and tonight. Heavy rainfall with localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms will remain possible over much of west Texas Saturday. Rainfall could be heavy at times across the Big Bend and lower Trans Pecos region of west Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 7:11 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland, Upton | 3 hr |
| Sep 6, 8:08 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Sep 6, 8:18 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland | 3 hr |
| Sep 6, 8:37 PM CDT | Areal Flood Advisory | MAF | Ward, Winkler | 3 hr |
| Sep 7, 12:30 AM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Sep 7, 8:03 AM CDT | Flash Flood Warning | MAF | Pecos, Reeves, Ward | 3 hr |
| Sep 7, 8:38 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Sep 7, 9:01 AM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 30 hr |
| Sep 7, 10:03 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Sep 7, 10:55 AM CDT | Areal Flood Warning | MAF | Pecos, Reeves, Ward | 6 hr |
| Sep 7, 11:10 AM CDT | Areal Flood Advisory | MAF | Borden, Howard | 3 hr |
| Sep 7, 11:38 AM CDT | Flash Flood Warning | MAF | Martin | 5 hr |
| Sep 7, 12:01 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Sep 7, 12:45 PM CDT | Flash Flood Warning | MAF | Martin, Midland | 5 hr |
| Sep 7, 12:56 PM CDT | Flash Flood Warning | MAF | Ector | 5 hr |
| Sep 7, 2:22 PM CDT | Flash Flood Warning | MAF | Glasscock | 5 hr |
| Sep 7, 4:45 PM CDT | Flash Flood Warning | MAF | Pecos | 5 hr |
| Sep 7, 5:43 PM CDT | Areal Flood Warning | MAF | Ector, Glasscock, Martin, Midland | 6 hr |
| Sep 7, 6:24 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.